The woman’s typical menopausal complaints—irritability and hot flushes—were not what they seemed to be.
At some point, everyone in the office had seen 45-year- old Mrs. M for one reason or another. In fact, she was related to one of our medical assistants, so she was practically like family. Mrs. M had never suffered anything but minor medical problems. However, like so many women in their mid-40s, she had entered perimenopause and came to our office seeking advice.
Mrs. M’s complaints were fairly typical: increasing irritability and hot flushes. There seemed to be a strong underlying anxiety component as well, and she described palpitations with possible panic attacks. Her physical exam was completely benign.
We discussed many treatment options. Like many patients nowadays, she was leery of any type of hormonal therapy. Ultimately, we decided on venlafaxine (Effexor) in hopes that it would take the edge off her moodiness, curb her anxiety, and help with the hot flushes as well. I had used this drug successfully with many other menopausal women and looked forward to Mrs. M’s having a positive response.
Imagine my surprise when one day later, a phone message relayed that she was experiencing chest pains. I worried that they might be related to the medication, although I had never had a patient with that particular side effect. Because of the time of day and the description of her symptoms, I sent her to the emergency department (ED) instead of my office.
Thankfully, her BP, ECG, and physical examination were all fine. The lab work was normal as well, with one glaring exception—her D-dimer was elevated.
With the chief complaint of chest pain, this led to a chest CT to rule out a pulmonary embolism (PE). There was no evidence of PE, but as so often happens, there were incidental findings on the CT. Most notably, there was a liver lesion, which was considered likely to be benign. The remainder of the ED visit turned up nothing to explain the chest pain. She was instructed to discontinue the venlafaxine and follow up with her primary-care clinicians.
The following day, Mrs. M came in for her post-ED appointment. A GI cocktail was administered, and the chest discomfort resolved immediately. We chalked up the pain as a severe GI reaction to the venlafaxine and decided to let some time pass before trying any other medications for her original symptoms.
In addition, we reviewed all her ED results and discussed the liver lesion. Although it was not all that concerning, the radiologist had recommended a follow-up study, so we ordered an abdominal CT for the sake of completeness.
When the CT results became available, we were surprised to discover yet another incidental finding. This time we identified a 5.7- x 4.5-cm mass on her left adrenal gland (Figure 1). Although small adrenal “incidentalomas” are common, the size of this mass was unusual. We recommended percutaneous ultrasound-guided biopsy of the mass. And as expected, the liver lesion turned out to be a benign hemangioma.
AN UNEXPECTED DIAGNOSIS
A few days later, I received a call from the pathologist who was reviewing the biopsy. Instead of feeling relieved at finally reaching resolution in this case, I was shocked to learn the preliminary diagnosis was a pheochromocytoma.
The patient and I discussed the test results at length. She had never had any BP fluctuations to suggest such a diagnosis. Could her anxiety, hot flushes, and palpitations, initially written off as perimenopausal signs, have been symptoms of a pheochromocytoma? Although possible, it seemed unlikely, given the absence of other symptoms. Nonetheless, we needed to find out what exactly was going on.
Our preliminary diagnosis required confirmatory tests. Plasma metanephrines and a 24-hour urine for metanephrines were ordered. No matter what the results, I strongly believed the patient needed to see a general surgeon. If the metanephrines were elevated and confirmed a pheochromocytoma, the mass needed to be removed. Even if the results were normal, the mass was still unusually large and would need surgical evaluation.
To ensure accurate results, Mrs. M was instructed to follow strict guidelines prior to having her labs drawn. This included the elimination of caffeine and stimulants along with the avoidance of exercise. The plasma determination came back with a normetanephrine value of 484 pg/mL (normal 33-140) and total metanephrines 529 pg/mL (normal 50-200). Urinary metanephrines were elevated, with the normetanephrine level 859 µg/24 hr (normal 88-649) and total metanephrines 957 µg/24 hr (normal 182-739).
Pheochromocytoma is a relatively rare disorder, peaking in patients aged 30-60 years, without male or female predilection. The tumors are most commonly found in the adrenal medulla, with 80% being unilateral, 10% bilateral, and 10% falling outside the adrenal gland. The disorder can be inherited or occur in conjunction with other endocrine tumors (multiple endocrine neoplasia [MEN] syndrome), but the majority of cases are sporadic.
Most clinicians instinctively think of hypertension or fluctuating BPs with pheochromocytoma. In fact, 15%-20% of pheochromocytoma patients may be normotensive. The classic triad of pheochromocytoma symptoms includes headache, excessive sweating, and palpitations. Additional symptoms may occur but, in the absence of the others, may be mistaken for routine problems. These include anxiety and panic attacks, tremors, weight loss, temperature intolerance, chest pain, pallor, and flushing.
Testing for plasma metanephrines (95% sensitivity) and 24-hour urinary metanephrines (99% sensitivity) is useful. Abdominal CT has also been shown to be helpful. However, on MRI, pheochromocytomas demonstrate a distinctive appearance (100% sensitivity), and scintigraphy using metaiodobenzylguanidine (a norepinephrine analog) labeled with I-131 (I-MIBG) is particularly good at locating extra-adrenal pheochromocytomas. Selective vena cava sampling for norepinephrine levels may be used when imaging studies are unyielding.
Treatment is laparoscopic removal of the tumor. Preoperative stabilization with volume expansion is necessary to prevent postoperative hypotension. Alpha-blockade is used to control hypertension, and beta-blockade may prevent catecholamine-induced arrhythmias and tachycardia. Should the pheochromocytoma be malignant, further treatment with chemotherapy is indicated (cyclophosphamide, vincristine, and dacarbazine). The five-year survival rate is about 95% in patients with benign disease. In those with malignant pheochromocytomas, the five-year survival rate is <50%.
The patient in this case was referred to a general surgeon, who then also consulted an endocrinologist. Because Mrs. M had a remote history of thyroid disease, the endocrinologist ruled out associated MEN II syndrome with additional presurgical blood work. The proposed plan was to place Mrs. M on an alpha blocker before surgery for optimal preoperative preparation.
Mrs. M underwent hand-assisted laparoscopic left adrenalectomy with minimal manipulation of the tumor to avoid hemodynamic instability. Pathology results confirmed the presence of a 10-cm pheochromocytoma. The margins were clear of any neoplasm.
At a follow-up appointment two weeks after the surgery, the patient was found to be doing well. She had experienced no more headaches or heart palpitations and no more generalized feeling of illness or anxiety. Her BP was normal, and her physical exam was benign. She continues to experience improvement daily. Approximately one year has elapsed since her surgery, and the patient is now free of any manifestations of pheochromocytoma.